Oregon, 2010

Hail in Oregon, August 5, 2010

August 5, 2010 · NWS PDT · 3 events in 2 counties and zones

An upper level trough over combined with a disturbance moving north from southeast Oregon brought severe thunderstorms to northeast Oregon during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level trough over combined with a disturbance moving north from southeast Oregon brought severe thunderstorms to northeast Oregon during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PDT THU AUG 5 2010

CORRECTED AVIATION DISCUSSION AND UPDATED LONG TERM DISCUSSION

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...CONDITIONS SO FAR
HAVE BEEN QUIET OVER THE FORECAST AREA AND THE PACIFIC NORTHWEST IN
GENERAL. THERE ARE FEW DEVELOPING CUMULUS WITH POSSIBLY SOME
TOWERING CUMULUS OVER THE CASCADES AND THE EASTERN MOUNTAINS. SO FAR
NONE OF THESE ARE PRODUCING ANY PRECIPITATION OR LIGHTNING OVER THE
FORECAST AREA...BUT THERE ARE A FEW THUNDERSTORMS OVER SW BC THIS
AFTERNOON SO FAR. AN UPPER LOW PRESSURE SYSTEM WHICH WAS OVER NORTH
CENTRAL WASHINGTON ON WEDNESDAY HAS RETROGRADED WESTWARD TO A
POSITION OVER EXTREME SW BRITISH COLUMBIA AND VANCOUVER ISLAND...AND
HAS OPENED UP TO A TROUGH. THE TROUGH HAS BEEN STRETCHING...WITH THE
TROUGH AXIS ALONG THE WEST COAST FROM SW BC SOUTHWARD ALONG THE
WASHINGTON... OREGON AND CALIFORNIA COAST. THERE ARE TWO DISTINCT
PIECES OF ENERGY ASSOCIATED WITH THIS UPPER TROUGH. ONE IS LOCATED
OVER WESTERN WASHINGTON AND NORTHWEST OREGON AND THE OTHER IS OVER
SOUTHEAST OREGON AND SOUTHWEST IDAHO. THE WESTERN ONE WILL MOVE
ACROSS THE NORTHERN PART OF THE CWA TONIGHT BRINGING SOME FORCING
WHICH WILL COMBINE WITH SOME INSTABILITY FROM THIS AFTERNOON'S
HEATING TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS TONIGHT. THE
OTHER IS EXPECTED TO MOVE NORTHWARD AND BRING DYNAMIC FORCING TO
BOOST THUNDERSTORM DEVELOPMENT FROM THE BLUE MOUNTAINS SOUTHWARD AND
EASTWARD OVERNIGHT. THE NAM12 AND GFS40 FORECAST SOUNDINGS INDICATE
SOME ELEVATED INSTABILITY OVERNIGHT TONIGHT. ONCE THUNDERSTORMS
BEGIN TO FORM LATE THIS AFTERNOON AND EVENING THEY MAY CONTINUE ALL
NIGHT LONG...OR MAY REDEVELOP LATE TONIGHT IF THERE IS A BREAK FROM
LATE EVENING TO JUST AFTER MIDNIGHT...AS THE AREA OF ENERGY TO THE
WEST MOVES EASTWARD ACROSS NORTHERN AREAS OF THE FORECAST AREA. MOST
THUNDERSTORM DEVELOPMENT TONIGHT WILL BE CONCENTRATED IN NORTHERN
AREAS ALONG THE CASCADES AND ALSO OVER THE NORTHEAST MOUNTAINS WHERE
MOST OF THE MOISTURE AND INSTABILITY WILL BE THE GREATEST. THERE MAY
EVEN BE A FEW NOCTURNAL ISOLATED THUNDERSTORMS OVER THE LOWER
COLUMBIA BASIN AND ADJACENT VALLEYS AS WELL AS THE WESTERN AREA OF
FORCING MOVES ACROSS THE BASIN...ESPECIALLY ON THE WASHINGTON SIDE.
CONDITIONS BEGIN TO STABILIZE FROM WEST TO EAST ON FRIDAY THROUGH
SATURDAY AS A WEAK MARINE PUSH BRINGS MORE STABLE AND SLIGHTLY
COOLER AIR FROM OFF THE PACIFIC INTO THE REGION. THIS WILL LEAVE THE
REMAINDER OF THE SHORT TERM FORECAST PERIOD LESS ACTIVE WITH ONLY A
FEW AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS OVER THE NORTHERN
CASCADES AND THE EASTERN/NORTHEAST OREGON AND SOUTHEAST WASHINGTON
MOUNTAINS. TEMPERATURES WILL COOL OFF A DEGREE OR TWO ON FRIDAY AND
THEN A FEW MORE DEGREES ON SATURDAY IN RESPONSE TO THE EXPECTED...
THOUGH WEAK...MARINE LATE FRIDAY INTO SATURDAY. 88

.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS ARE CONSISTENT IN
SHOWING A MID/UPPER LEVEL LONG WAVE TROUGH PERSISTING FROM THE WEST
COAST OF THE U.S. AND INLAND ACROSS THE INTERIOR PACIFIC NORTHWEST
ON SUNDAY AND MONDAY. THIS WILL PRODUCE SOUTHWEST WINDS EAST OF THE
CASCADES AND FAVOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS OF NE OREGON AND SE WASHINGTON SUNDAY AFTERNOON THROUGH
TUESDAY AFTERNOON. THE MODEL SOLUTIONS DIVERGE INCREASINGLY FROM
TUESDAY THROUGH THURSDAY IN THE DETAILS OVER WESTERN CANADA AND THE
PACIFIC NORTHWEST...BUT THEY DISPLAY BETTER AGREEMENT IN TERMS OF
SHOWING THE BASE OF THE LONG WAVE TROUGH DIGGING SOUTHWARD AND
RETROGRADING WESTWARD OFF THE CALIFORNIA COAST ON TUESDAY THROUGH
THURSDAY WITH THE NORTHERN PORTION OF THE LONG WAVE TROUGH SPLITTING
OFF AND PROGRESSING EASTWARD INTO THE CANADIAN PRAIRIE PROVINCES
TUESDAY NIGHT THROUGH THURSDAY. THE DEPARTURE OF THE NORTHERN
PORTION OF THE LONG WAVE TROUGH PLACES THE FORECAST AREA IN A DRY
NORTHWEST FLOW ALOFT TUESDAY NIGHT THROUGH THURSDAY FOR DRY
CONDITIONS THROUGH THURSDAY...EXCEPT THAT THE ECMWF AND GFS MODELS
SHOW A MID/UPPER LEVEL SHORT WAVE MOVING ACROSS THE INTERIOR PACIFIC
NORTHWEST ON THURSDAY...WHICH WILL FAVOR A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE MOUNTAINS OF NE OREGON AND SE WASHINGTON
THURSDAY AFTERNOON AND EVENING.  POLAN
&&

.PREVIOUS AVIATION DISCUSSION...18Z TAFS...VFR CONDITIONS WILL OCCUR
OVER THE NEXT 24 HOURS. SKIES WILL BE MAINLY CLEAR THROUGH LATE
MORNING...ALTHOUGH SOME SCATTERED ALTOCUMULUS CLOUDS WITH BASES
AROUND 13000 FT AGL WILL MOVE OVER KPDT...KALW AND KPSC THROUGH MID
AFTERNOON. KRDM WILL SEE SOME SMOKE FROM THE ROOSTER ROCK FIRE NEAR
SISTERS AGAIN TODAY WITH VISIBILITY REDUCED TO 6SM FOR THE FIRST
THREE HOURS AND THEN IMPROVING A TAD THIS AFTERNOON AS WINDS
INCREASE TO 10 KTS IN RESPONSE TO TIGHTENING SURFACE PRESSURE
GRADIENTS RESULTING IN MIXING THIS AFTERNOON. SCATTERED HIGH BASED
CUMULUS AND CUMULONIMBUS CLOUDS ARE EXPECTED NEAR MOST TAF SITES BY
VIRTUE OF CUMULUS BUILDUPS OVER ADJACENT MOUNTAINS THIS AFTERNOON
AND EARLY EVENING. MODELS ARE INDICATING ELEVATED INSTABILITY AND
INCREASING MOISTURE AND LIFT PRODUCING NOCTURNAL THUNDERSTORMS OVER
THE BLUE MOUNTAINS AND THE FOOTHILLS OF THE BLUES TONIGHT AFTER 06Z
AND I HAVE INTRODUCED VCTS IN THE KPDT AND KALW TAFS FROM 06/06Z TO
06/13Z TO REFLECT THE OVERNIGHT THUNDERSTORMS.
ELSEWHERE...THUNDERSTORMS THIS AFTERNOON WILL OCCUR MAINLY OVER THE
MOUNTAINS...BUT KRDM AND KYKM WILL PROBABLY SEE SOME CB DEVELOP OVER
NEARBY CASCADE EAST SLOPES THIS AFTERNOON INTO EARLY THIS EVENING.
WINDS WILL GENERALLY BE 10 KTS OR LESS...ALTHOUGH GUSTS TO 23 KTS
WILL OCCUR AT KDLS THIS AFTERNOON AND UNTIL 06/03Z THIS EVENING.
POLAN

&&

.FIRE WEATHER...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER
THE NEXT COUPLE OF DAYS ESPECIALLY OVER NORTHEAST OREGON. ISOLATED
TO SCATTERED COVERAGE IS EXPECTED TO DEVELOP OVER NORTHEAST OREGON
THIS AFTERNOON WITH SOME ISOLATED THUNDERSTORMS CONTINUING
OVERNIGHT. REDEVELOPMENT OF THUNDERSTORMS WILL OCCUR ON FRIDAY. A
RED FLAG WARNING HAS BEEN ISSUED FOR FIRE ZONES AFFECTED. SEE
PRODUCT PDXRFWPDT FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  90  58  84 /  20  20  10  10
ALW  67  91  60  86 /  30  20  10  10
PSC  64  93  61  88 /  20  10   0   0
YKM  61  90  58  85 /  20  10   0  10
HRI  65  92  61  87 /  20  20  10   0
ELN  60  88  56  82 /  20  10   0  10
RDM  51  86  46  83 /  20  10  10  10
LGD  59  87  54  83 /  20  20  20  10
GCD  59  87  54  85 /  20  20  20  10
DLS  63  85  59  81 /  20  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT FRIDAY FOR THE
     ORZ049-050-501>506.

WA...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT FRIDAY FOR THE
     WAZ030.

&&

THREAT INDEX
FRIDAY : YELLOW
SATURDAY : YELLOW
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/99/99
Hazardous weather outlook, Aug 5, 3:07 PM PST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
407 PM PDT THU AUG 5 2010

UPDATED DAY ONE DISCUSSION FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING IN NORTHEAST
OREGON...MAINLY IN THE BLUE MOUNTAINS EASTWARD TO IDAHO.

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
407 PM PDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN DAY HIGHLANDS

RED FLAG WARNING IN EFFECT FOR LIGHTNING
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

SMOKE
     NORTH CENTRAL OREGON, CENTRAL OREGON, OCHOCO MOUNTAINS

A WEATHER SYSTEM WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO
MOST OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON THIS AFTERNOON AND
TONIGHT. THE STRONGEST AND/OR MORE NUMEROUS STORMS THIS AFTERNOON
WILL BE OVER THE CASCADE EAST SLOPES OF CENTRAL WASHINGTON AND
ADJACENT VALLEYS AS WELL AS THE NORTHEAST OREGON AND EXTREME
SOUTHEAST WASHINGTON MOUNTAINS. THE AREA OF ISOLATED THUNDERSTORMS
EXPECTED TONIGHT HAS BEEN EXPANDED TO INCLUDE THE LOWER COLUMBIA
BASIN IN SOUTHEAST WASHINGTON.

CONDITIONS ARE FAVORABLE THIS AFTERNOON AND THIS EVENING FOR
ISOLATED THUNDERSTORMS BECOMING STRONG OR SEVERE IN THE MOUNTAINS OF
NORTHEAST OREGON AND SOUTHEAST WASHINGTON...WITH THE HIGHEST THREAT
OF SEVERE THUNDERSTORMS IN THE SOUTHERN BLUE MOUNTAINS...THE ELKHORN
MOUNTAINS...THE GRANDE RONDE VALLEY AND WALLOWA COUNTY.

THE THUNDERSTORMS THAT ARE ANTICIPATED THIS AFTERNOON AND TONIGHT
ARE EXPECTED TO PRODUCE ABUNDANT LIGHTNING...WHICH MAY RESULT IN NEW
FIRE STARTS. THIS COMBINED WITH DRY FUELS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND TONIGHT. A RED FLAG WARNING IS
IN EFFECT FOR PORTIONS OF THE FIRE DISTRICT INCLUDING THE BLUE
MOUNTAINS EASTWARD AND SOUTHWARD THIS AFTERNOON AND TONIGHT. PLEASE
REFER TO NWS PRODUCT PDXRFWPDT FOR MORE DETAILS.

SMOKE FROM A LARGE WILDFIRE NEAR SISTERS WILL PRODUCE AREAS OF SMOKE
IN CENTRAL OREGON AGAIN TONIGHT. THE SMOKE WILL BECOME TRAPPED
BENEATH A SURFACE BASED TEMPERATURE INVERSION TONIGHT...WHICH WILL
CREATE HIGHER CONCENTRATIONS OF SMOKE OVERNIGHT...ESPECIALLY IN
CANYONS AND VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, CENTRAL OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

RED FLAG WARNING IN EFFECT FOR LIGHTNING UNTIL 11 PM PDT FRIDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

SMOKE FRIDAY MORNING AND FRIDAY NIGHT
     NORTH CENTRAL OREGON, CENTRAL OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS ARE EXPECTED AGAIN OVER EASTERN PORTIONS OF THE
FORECAST AREA ON FRIDAY...FROM THE BLUE MOUNTAIN FOOTHILLS EASTWARD.
A RED FLAG WARNING WILL CONTINUE FOR MUCH OF THIS AREA WITH ABUNDANT
LIGHTNING AND DRY FUELS EXPECTED AGAIN ON FRIDAY. PLEASE REFER TO
NWS PRODUCT PDXRFWPDT FOR MORE DETAILS.

SMOKE FROM AN EXISTING LARGE FIRE OVER CENTRAL OREGON WILL CREATE
AREAS OF TRAPPED SMOKE AGAIN OVER CENTRAL OREGON AREAS...MAINLY AT
NIGHT...ESPECIALLY IN CANYONS AND VALLEYS UNDER SURFACE BASED
TEMPERATURE INVERSIONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON/EVENING
FOR ISOLATED TO SCATTERED THUNDERSTORMS IN THE SOUTHERN BLUE
MOUNTAINS OF OREGON...THE GRANDE RONDE VALLEY AND WALLOWA COUNTY.
SOME OF THE THUNDERSTORMS MAY BECOME STRONG OR SEVERE.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

POLAN

In the hours before

Special weather statement, Aug 5, 2:51 PM PST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT THU AUG 5 2010

ORZ049-502-503-052345-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-
351 PM PDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 445 PM
PDT...

AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF UNION...OR 21 MILES SOUTH
OF LA GRANDE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4499 11777 4504 11785 4504 11788 4500 11788
      4499 11800 4503 11809 4500 11819 4496 11826
      4541 11821 4536 11764 4533 11764 4533 11758
      4529 11756
TIME...MOT...LOC 2251Z 173DEG 8KT 4505 11807

The radar

The Pendleton radar (KPDT), 73 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Union

When
August 5, 3:50 PM PST
Where
Union County, 1.33 mi NNW of May Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.348, -118.060

Amateur radio operator reported 1 inch diameter hail.

Hail, Wallowa

When
August 5, 4:55 PM PST
Where
Wallowa County, 0.69 mi S of Imnaha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -116.830

Hail, Wallowa

When
August 5, 5:06 PM PST to 5:10 PM PST
Where
Wallowa County, 0.69 mi S of Imnaha
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -116.830

Hail of ping pong and golf ball size reported by the public and a spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239438, 239447, 239446.